Schizophrenia.com

Quitting Olanzapine Today

Today I am attempting to quit Olanzapine, last night was my last dose. I’ve read it has a half life of about 33 hours and that medication isn’t out of your system for 5 half lives. That means 5 x 33 = 165 hours. 165 / 24 = 6.875 days.

So it will take about a week to get out of my system completely. Although I have been taking a small 1.25mg dose so the amount in my system is tiny anyways.

I already have brutal insomnia and I am hoping that is the extent of my problems, but we’ll see what happens…

Hi. Are you doing it under doctors supervision?

1 Like

If you don’t mind me asking, why?

1 Like

Yeah, my doctor has wanted me off it for years because he has been concerned about potential side effects being on 2 AP’s at the same time. I am also on Lurasidone as my main AP now. I’m the one that wanted to remain on it because it use to help me sleep, and helped with anxiety.

I have been slowly reducing my dosage and today is the big day. So far no withdrawal effects other than the most severe insomnia in the world. I absolutely cannot sleep without some kind of pill, and even then the sleep isn’t great. I’m just hoping I don’t experience any other kind of “discontinuation syndrome” type effects, but we’ll see. Today is only day 1.

2 Likes

I’ve had insomnia after every antipsychotic that I stopped taking. Hope it gets better for you and that the med change is an improvement. I had insomnia for a long time after quitting Seroquel. Lately I can’t sleep without taking a small amount of trazodone.

1 Like

I’ve tried trazodone but unfortunately it didn’t work for me. I went as high as 125mg. I’ve been talking to my doctors about this. So far my best luck as been z-drugs and benzos but I don’t want to become dependent on them, that is something I worry about.

My doctors and I are just trying one drug after another in hopes we find something that puts me to sleep. I’ve also tried promethezine and gabapentin, although fairly low doses of each. I took the next week off work so I am going to experiment with much higher doses and see if that works.

I think what I have is “secondary insomnia”, which means insomnia due to substances. I came across this article: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2967491/

Basically it talks about insomnia in alcoholics, and that is a type of “secondary insomnia” since alcohol is a substance. They were giving their patients huge amounts of gabapentin, up to 1800mg in a single dose and it was “well tolerated”. I have only tried 400mg. So I am going to double, triple, even quadruple my dose and see if that makes a different.

The article also said gabapentin worked better than trazodone. So this coming week is experiment time.

1 Like

The problem is that the olanzapine has occupied a lot of your brainreceptors for a X amount of time, and now the body’s natural system, like the natural hormones and substances that are supposed to occupy those receptors don’t work on them because they have the brain is accustomed to the olanzapine. If you are lucky it only takes a few months to get rid of the insomnia, but it could take over a year.

You could try to kickstart your system with things like tryptophan, 5-htp and GABA. But the problem is all of those probably interacts badly with all antipsychotics. So you might not be able to use it because of your other AP. At least you would have to be very careful and only take small doses.

1 Like

That is why I have been doing very slow taper, so it’s not such a shock when I quit, but I think you are right, it will be a long time before my brain goes back to normal.

I have tried 5-htp and GABA. 5-htp helped with sleep a little bit but then I started taking trazodone (which didn’t work) to try and sleep and developed a moderate case of serotonin syndrome, that wasn’t fun. GABA doesn’t seem to do much. I haven’t try tryptophan.

1 Like

I just took 1000mg of gabapentin, we’ll see if I sleep tonight.

It worked. I slept 5 hours, not the 7-8 I would like but it was a good sleep, better than z-drugs and benzos, and the anxiolytic effect of gabapentin is astounding. I feel better today than I have in a while.

My concern now is that I will develop a tolerance to it and it will stop working, so the the next days and weeks will be critical.

I also took a sleepmd tablet: https://www.amazon.com/Sleep-MD-NightTime-Caplets-Falling-Ingredient/dp/B000LPZ8HY/

Today is day 2 without any olanzapine. So far no problems to report which is good.

2 Likes

So this is day 3 without olanzapine and other than this insomnia problem things are going much better than my previous attempts. I am pretty much half way though the amount of time it takes for olanzapine to be completely eliminated from my system…and since I was on such a small dose when I quit it should be mostly gone by now anyways.

So last night I didn’t get any sleep even though I took 1000mg of gabapentin.

In the past when I have tried to quit olanzapine I experienced anxiety and agitation, and it was awful. The good news is the gabapentin has completely gotten rid of that, 100%. I actually feel pretty good today even thought I didn’t sleep.

So with gabapentin I’ve had 1 night of good sleep and 1 night of insomnia. We’ll see what happens tonight.

Sounds like the not sleeping part of your study may not be resolved with Gabapentin or Trazodone.

I’ve tried trazodone and that didn’t help at all, up to 125mg. Tried it for many nights and absolutely no sleep.

Now I am going to give gapapentin a chance. It worked the first night so its already been more successful than trazodone, I’ll try it for a while and see what happens.

Good luck!
I hope you finally ending olanzapine, and sleeping normally happens.

1 Like

I did something different last night and it worked, I slept 9 hours! I basically I said f*ck it and loaded up on sleep meds, I’m sick and tired of not getting enough sleep…

7.5mg of zopiclone (Always puts me to sleep for about 5 hours)
1000mg of gabapentin (Put me to sleep for 5 hours the first night I tried it)
1 sleepmd pill (It has 5mg of melatonin, hops, valerian, skullcap, etc… basically all kinds of natural sleep herbs)

…and I feel really good today, no hangover effect and no side effects. I haven’t slept 9 hours in about 5 months!

(For anyone having the same olanzapine withdawal insomnia I am and looking for a solution I found out there are 2 formulations for sleepmd. One with magnesium&calcium and one without. I am using the one without magnesium&calcium.If you live in a country where zopiclone isn’t available you could try substituting with eszopiclone.)

Be careful. I went like 11 days with little to no sleep while trying to go off once, and it almost killed me. If sleep deprivation becomes too much of a problem do not be to proud to go back on the drugs. It would not be a setback if your overall health is at a serious risk. But rather a chance to buy more time to come up with a new plan.

1 Like

Thanks for your concern @Mr_Hope

Yeah, I’ve done that in the past. I would quit olanzapine, develop major insomnia and go back on it, and would be able to sleep again.

However, the last time I tried quitting, back in Feb the same thing happened (insomnia), so I went back on Olanzapine but this time it didn’t work anymore for sleep. I went as high as 7.5mg. So I don’t think that is a solution any longer. I’ve been slowly reducing my dosage since March and am now off it. I’ve had insomnia this whole time.

My first psychiatrist said that when you go on and off a medication they can lose effectiveness each time and eventually may not work at all, that seems to be true.

I’m hoping this zopliclone/gabapentin solution will work out.

1 Like

Yeah, me too. I used to sleep as a baby on 5mg, but now it’s like I can’t rely on the drugs for sleep anymore. I am still able to sleep ok with 5 mg, but I have to incorporate things like magnesium, fish oil, L-serine and melatonin to help get better sleep. This combination luckily gives me what I need, but if I only took the olanzapine I would probably have to take 10-7.5mg to get what I need(but it would feel kind of synthetic). But that is not a option because that means dropping out of work and social settings because of the drowsiness and reduced mental clarity.

1 Like

Well today is one week since my last dose of olanzapine which means it should be out of my system by now, or if not extremely small trace amounts.

Other than this insane insomnia, I haven’t really experienced any withdrawal effects this time quitting. A little anxiety and agitation when I am really tired but that is eliminated by the gababentin.

Based on all the reading I have been doing online about others experiencing insomnia after quitting olanzapine it looks like I am in this for the long haul, possibly years, I’m not looking forward to that but I don’t know what I can do about it, apparently take sleep meds and that is about it. The problem is the sleep quality on medication isn’t is good as a natural sleep, but it is a lot better than no sleep.

My only concern is that both Zopiclone and Gabapentin come with dependency issues and withdrawals when you quit, but I need to sleep so I don’t have much choice in the matter. I’ll climb that mountain when I come to it, I’ll just slowly reduce my gabapentin and zopilcone, one at a time, and deal with the withdrawals when the times comes.